Thunderstorm Wind, Clark
- When
- July 23, 3:45 PM CST
- Where
- Clark County, 0.55 mi W of Ashland Krier Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.170, -99.780
Personal Weather Station.
Scattered thunderstorms spread northeast out of northwest Oklahoma during the afternoon. The storms produced a few severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Scattered thunderstorms spread northeast out of northwest Oklahoma during the afternoon. The storms produced a few severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 23, 2:39 PM CST, 1 hour 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 339 PM CDT Wed Jul 23 2025 .KEY MESSAGES... - There are small to medium chances for thunderstorms (30-50%) through Thursday night. - After a brief cooldown, very hot weather will arrive by Sunday and persist through Monday and possibly Tuesday. - Chances for t-storms and cooler weather are likely by the middle of next week. && .DISCUSSION... Issued at 259 PM CDT Wed Jul 23 2025 A weak upper level disturbance is approaching the high plains this afternoon. A cumulus field was developing across the southern high plains. Convection was also developing near a surface convergence line across eastern Colorado and along a front in western Nebraska. There is a chance that t-storms will develop in the warm sector from Dodge City to Liberal this evening with additional heating. Additional storms forming to the north and west may not make it this far south. But if these storms hold together then the western counties and areas along I-70 stand the best chance of rain later tonight. The storms are not expected to be severe given the lack of shear and weak instability (low CAPE density). The location of surface boundaries will determine where storms form Thursday. There may be an effective surface boundary over the southern tier of counties (depending on how storms evolve tonight) so that the best chance of afternoon storms could be from Pratt and Medicine Lodge to Liberal. If the southern boundary is not well-defined, then there would be better chances for storms across the remainder of southwest Kansas. Additional storms forming across the western high plains may venture into western Kansas late Thursday evening and night. Another weak upper level disturbance in the southern stream will approach the central high plains by Saturday. A few t-storms could develop across far western Kansas during the afternoon. As long as mid level westerly flow is present across Kansas during summer, and low level moisture is present, thunderstorms can't be ruled out. Again, given the weak vertical shear, high- end severe is unlikely. But the shear profile may be just strong enough by Saturday evening to allow for marginally severe storms with damaging winds and marginally severe hail. The upper level ridging that the various model ensembles have been showing for weeks will finally happen by Sunday and Monday. With the center of the upper level ridge centered over southwestern Kansas, thunderstorm chances will be slim to none and temperatures could meet or exceed 100. However, the locations and amounts of rain between now and then may affect which locations hit 100. When soil moisture is high, it is much more difficult to reach 100+ temperatures. However, whether temperatures reach 100 or not is a mute point when it comes to heat indices across central Kansas. Often when temperatures get really hot we dry out and when it is more humid the temperatures struggle to reach 100. But either way we can expect heat indices between 98 and 108 for Sunday and Monday, with the highest indices to the east across central Kansas where it is climatologically more moist. As usual, lower heat indices can be expected in the drier air across extreme western Kansas. A large upper level trough will traverse the northern tier of states and amplify across the Great Lakes by mid next week. This will shove a cold front into Kansas, along with increased moisture. On the high plains, we usually moisten up behind cold fronts in mid summer and rain chances (especially nocturnal storm clusters moving eastward from elevated terrain) go up as long as the fronts don't push too far south. Thus, t-storms chances will increase by Wednesday, along with cooler temperatures. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1251 PM CDT Wed Jul 23 2025 A weak upper level disturbance and approaching cold front will lead to chances for thunderstorms beginning this evening. Winds will be breezy from the south today and then decreasing to 10 kts or less this evening ahead of the front. Wind direction and speed will be highly variable tonight into Thursday due to outflow from thunderstorms and uncertainty in exact frontal location. Expect 20-30 kt winds in vicinity of stronger storms. But given the high cloud bases, CIGS and visibilities should remain IFR except during any brief periods of heavier rain. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Finch AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 225 AM CDT Wed Jul 23 2025 KSZ030-031-043>046-061>066-074>081-084>090-240730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 225 AM CDT Wed Jul 23 2025 /125 AM MDT Wed Jul 23 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms may form this afternoon. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Excessive heat risk returns this weekend into at least the early part of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
419 PM CDT Wed Jul 23 2025
KSZ087-088-232145-
Meade KS-Clark KS-
419 PM CDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MEADE AND CLARK
COUNTIES THROUGH 445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Englewood around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9991 3701 10014 3739 10004 3738 9956
3700 9962
TIME...MOT...LOC 2119Z 204DEG 15KT 3700 10003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
444 PM CDT Wed Jul 23 2025
KSZ080-088-089-232215-
Clark KS-Kiowa KS-Comanche KS-
444 PM CDT Wed Jul 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
NORTHWESTERN COMANCHE AND CLARK COUNTIES THROUGH 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ashland, moving north at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Kiowa,
northwestern Comanche and Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3701 9998 3747 9992 3747 9938 3701 9955
TIME...MOT...LOC 2143Z 195DEG 30KT 3717 9978
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JJOHNSONThe Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
3 thunderstorm wind. Local standard time, as filed.
Personal Weather Station.
Delayed report. Emergency management reported damage to roofs, garage doors, and trees down in town. Time estimated by radar.
Personal Weather Station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273536, 1273538, 1273537.